Psychiatric Annals

LETTERS TO THE EDITOR

Abstract

To the Editor:

In regard to the letter from Dr. Arifella Khan in the April issue of Psychiatric Annals (1997; 27:259) responding to our article, "Intractable Withdrawal from Venlafaxine Treated With Fluoxetine," in the February issue (1997; 27:85-92), although Dr. Khan attempts to draw a distinction between the terms Ñvithdrawal syndrome" and "discontinuation syndrome," these terms are virtually synonymous. In all three cases we presented, patients experienced severe, intractable withdrawal symptoms despite very slow tapering strategies that were far more gentle than the 75 mg/day decrements that Dr. Khan suggests.

Our most interesting clinical observation was that a longer half-life selective serotonin reuptake inhibitor (SSRI) (fluoxetine) effectively blocked the withdrawal symptoms related to venlafaxine, a shorter half-life serotonin and norepinephrine reuptake inhibitor. This finding suggests, first, that the rate of change in serum venlafaxine concentration, rather than the absolute blood level, may contribute to its propensity for withdrawal-emergent symptoms. Second, based on known cytochrome P450 isoenzyme inhibition patterns, no predictable pharmacokinetic interaction between fluoxetine and venlafaxine would be expected. Therefore, a much more plausible explanation for the observed suppression of venlafaxine withdrawal symptoms by fluoxetine rests with serotonin receptor stimulation.

William J. Giakas, MD

John M. Davis, MD

Rockford, Illinois

To the Editor:

Drs. Per Bergsholm and Conrad Swartz, in the November issue of Psychiatric Annals (1996; 26:713-716), do an outstanding review of the use of anesthetic agents in electroconvulsive therapy (ECT). Their proposal of the use of ultra-brief benzodiazepines in patients requiring ECT, when benzodiazepine use cannot be avoided, is an excellent suggestion to this dilemma.

Another consideration is to reverse the benzodiazepine with flumazenil prior to ECT, as we reported in the June 1995 issue of The American Journal of Psychiatry.1 The use of flumazenil to reverse the anticonvulsant effects of the benzodiazepine (after the patient was sedated) allowed us to provide therapeutic ECT treatments in a safe, controlled environment and continue to treat our patient with a benzodiazepine familiar to the patient.

We agree with the authors that discontinuation of a benzodiazepine be considered when a patient must undergo ECT, but we also suggest the consideration of flumazenil for those patients who are dependent on a benzodiazepine.

(The opinions and assertions contained in this letter are the private views of the authors and are not to be construed as official or as reflecting the views of the Department of Defense or Department of the Army.)

Timothy R. Berigan, DDS, MD

Jeffrey Harazin, MD

Fort Bragg, North Carolina

REFERENCE

1. Berigan TR, Harazin J, Williams HL. Use of flumazenil in conjunction with electroconvulsive therapy. Am J Psychiatry. 1995; 152:957. Letter.

Dr. Swartz Replies:

The kind comments of Drs. Berigan and Harazin are appreciated. Their letter described a 41 -year-old female addicted to clonazepam, who received 0.1 mg of flumazenil at each ECT and responded well. ECT was not tried without flumazenil, and might also have worked well. The 0.1-mg dose was smaller than the 0.2- to 0.5-mg doses of flumazenil used in two patients with short-term exposure to benzodiazepines.1 The article Dr. Bergsholm and I wrote noted the case of a benzodiazepine-dependent man who showed no motor seizure activity at three ECT sessions with flumazenil pretreatment and methohexital anesthesia, but then had a vigorous motor seizure at ECT under etomidate anesthesia without flumazenil. Presumably, methohexital prevented withdrawal symptoms. Still, withdrawal symptoms from flumazenil administration seem to pose a risk that is not present with etomidate anesthesia.

Incidentally, the authors and I were not aware of the cover art on the November 1996 issue before distribution and it does not represent our views or perspectives.

Conrad M. Swartz, MD…

To the Editor:

In regard to the letter from Dr. Arifella Khan in the April issue of Psychiatric Annals (1997; 27:259) responding to our article, "Intractable Withdrawal from Venlafaxine Treated With Fluoxetine," in the February issue (1997; 27:85-92), although Dr. Khan attempts to draw a distinction between the terms Ñvithdrawal syndrome" and "discontinuation syndrome," these terms are virtually synonymous. In all three cases we presented, patients experienced severe, intractable withdrawal symptoms despite very slow tapering strategies that were far more gentle than the 75 mg/day decrements that Dr. Khan suggests.

Our most interesting clinical observation was that a longer half-life selective serotonin reuptake inhibitor (SSRI) (fluoxetine) effectively blocked the withdrawal symptoms related to venlafaxine, a shorter half-life serotonin and norepinephrine reuptake inhibitor. This finding suggests, first, that the rate of change in serum venlafaxine concentration, rather than the absolute blood level, may contribute to its propensity for withdrawal-emergent symptoms. Second, based on known cytochrome P450 isoenzyme inhibition patterns, no predictable pharmacokinetic interaction between fluoxetine and venlafaxine would be expected. Therefore, a much more plausible explanation for the observed suppression of venlafaxine withdrawal symptoms by fluoxetine rests with serotonin receptor stimulation.

William J. Giakas, MD

John M. Davis, MD

Rockford, Illinois

To the Editor:

Drs. Per Bergsholm and Conrad Swartz, in the November issue of Psychiatric Annals (1996; 26:713-716), do an outstanding review of the use of anesthetic agents in electroconvulsive therapy (ECT). Their proposal of the use of ultra-brief benzodiazepines in patients requiring ECT, when benzodiazepine use cannot be avoided, is an excellent suggestion to this dilemma.

Another consideration is to reverse the benzodiazepine with flumazenil prior to ECT, as we reported in the June 1995 issue of The American Journal of Psychiatry.1 The use of flumazenil to reverse the anticonvulsant effects of the benzodiazepine (after the patient was sedated) allowed us to provide therapeutic ECT treatments in a safe, controlled environment and continue to treat our patient with a benzodiazepine familiar to the patient.

We agree with the authors that discontinuation of a benzodiazepine be considered when a patient must undergo ECT, but we also suggest the consideration of flumazenil for those patients who are dependent on a benzodiazepine.

(The opinions and assertions contained in this letter are the private views of the authors and are not to be construed as official or as reflecting the views of the Department of Defense or Department of the Army.)

Timothy R. Berigan, DDS, MD

Jeffrey Harazin, MD

Fort Bragg, North Carolina

REFERENCE

1. Berigan TR, Harazin J, Williams HL. Use of flumazenil in conjunction with electroconvulsive therapy. Am J Psychiatry. 1995; 152:957. Letter.

Dr. Swartz Replies:

The kind comments of Drs. Berigan and Harazin are appreciated. Their letter described a 41 -year-old female addicted to clonazepam, who received 0.1 mg of flumazenil at each ECT and responded well. ECT was not tried without flumazenil, and might also have worked well. The 0.1-mg dose was smaller than the 0.2- to 0.5-mg doses of flumazenil used in two patients with short-term exposure to benzodiazepines.1 The article Dr. Bergsholm and I wrote noted the case of a benzodiazepine-dependent man who showed no motor seizure activity at three ECT sessions with flumazenil pretreatment and methohexital anesthesia, but then had a vigorous motor seizure at ECT under etomidate anesthesia without flumazenil. Presumably, methohexital prevented withdrawal symptoms. Still, withdrawal symptoms from flumazenil administration seem to pose a risk that is not present with etomidate anesthesia.

Incidentally, the authors and I were not aware of the cover art on the November 1996 issue before distribution and it does not represent our views or perspectives.

Conrad M. Swartz, MD

Mountain Home, Tennessee

REFERENCE

1. Hanania MH. Flumazenil reversal of benzodiazepine sedation before electroconvulsive therapy, Anesthesiology. 1995; 82:321.

10.3928/0048-5713-19970501-06

Sign up to receive

Journal E-contents